Stopping weight-loss jabs: will the weight come back?

The Mounjaro price rise pushed plenty of men off weight-loss jabs. Here’s what the evidence says happens to your weight, and your heart, once you stop.

Middle-aged man holding a weight-loss injection pen at his kitchen table
Contents

The jab worked. The belt went in a notch or three, the knees stopped complaining on the stairs and someone at work asked if you’d been ill. Then the price went up, or the prescription ran out, or you simply decided you’d had enough of injecting yourself every Thursday.

So what happens next? The honest answer is that, for most people, the weight starts coming back, and faster than you might hope. That’s not the whole story, though, and how you stop makes a real difference.

Man in his fifties lifting dumbbells in a home garage gym

AD

Why so many men are coming off the jabs

Most people in the UK taking weight-loss injections such as Mounjaro (tirzepatide) or Wegovy (semaglutide) pay for them privately through online pharmacies. That was fine while the price stayed put. Then it didn’t.

From 1 September 2025, Eli Lilly raised the UK list price of Mounjaro by up to 170%. According to The Pharmaceutical Journal, pharmacies had been paying £92 to £122 for a pack. After the rise, they paid £133 for the 2.5mg starter dose and £330 for the 12.5mg and 15mg doses. Some pharmacies froze their prices for a while, some customers stockpiled and plenty quietly gave up.

The price rise didn’t affect NHS patients, because NHS prescribing is decided by clinical need, not the list price. But NHS access is narrow. In England, GPs have been able to prescribe tirzepatide since June 2025 in a phased rollout. It started with people with the highest need: a BMI of 40 or more plus several weight-related conditions. Wegovy and Saxenda are available on the NHS in England, Scotland and Wales through specialist weight management services, usually for a maximum of two years. Rules and waiting times vary by area. In Northern Ireland, ask your GP what’s on offer locally.

The upshot is that a lot of men are now stopping, by choice or otherwise. So it’s worth knowing what to expect.

Do you put weight back on after stopping Mounjaro or Wegovy?

Usually, yes. The best overview so far comes from researchers at the University of Oxford. In January 2026 they published a systematic review and meta-analysis in The BMJ, pooling studies of people who had stopped weight-loss medicines.

Across all the drugs studied, people regained an average of about 0.4kg a month after stopping, and most were likely to be back where they started in under two years. For the newer drugs, semaglutide and tirzepatide, regain was faster: about 0.8kg a month, which projected to a return to starting weight in roughly a year and a half. The researchers point out that there’s limited data on what happens more than 12 months after stopping these drugs, so treat that projection as a best guess rather than a prophecy.

To put it in old money, say you lost 2st (about 12.7kg). At 0.8kg a month, it could all be back in around 16 months if nothing else changes.

The more uncomfortable finding is that weight came back faster after stopping the drugs than after finishing diet and behaviour programmes, by about 0.3kg a month. That held true however much weight people had lost to begin with. The likely reason is that the drug was doing the heavy lifting on appetite, and once it’s gone, so is the help. Diet programmes, for all their faults, at least make you practise the habits yourself.

The jab turns down the volume on hunger. Stop it, and the volume comes back up, whether you’re ready or not.

Bathroom scales on a tiled floor beside a pair of bare feet

AD

What happens to your heart when you stop?

This is the part that matters most for men in their 50s. The same BMJ analysis found that the improvements in heart and metabolic markers, including cholesterol and blood pressure, also went into reverse after people stopped treatment.

In other words, the benefits for your arteries depend on keeping the weight off, not on having once lost it. If one of your reasons for taking the jab was your blood pressure, blood sugar or cholesterol, get those checked again a few months after you stop. In England, the free NHS Health Check for adults aged 40 to 74 covers blood pressure and cholesterol every five years. Scotland, Wales and Northern Ireland don’t run the same programme, so ask your GP practice. And if you take medicines for any of these conditions, don’t change them yourself. Your GP or pharmacist needs to know you’ve stopped the injection, because doses of some medicines, particularly for diabetes, may need reviewing.

How to stop weight-loss injections without losing the ground you gained

First, the official position. NICE guidance says tirzepatide should be reviewed if you haven’t lost at least 5% of your starting weight after six months on the highest dose you can tolerate. NHS England’s guidance sets no maximum treatment period for tirzepatide, so the decision to continue or stop is made case by case. That alone tells you something: the people who write the rules see obesity as a long-term condition, not a course of antibiotics.

If you’re stopping, talk it through with whoever prescribed it rather than just leaving the next pen in the fridge. Some prescribers suggest coming down gradually through the lower doses. That’s a sensible conversation to have, but there isn’t yet strong trial evidence that tapering prevents regain, so don’t expect a magic exit route.

What does help is using the months on the drug, and the first months off it, to build habits that don’t rely on it:

Lift something heavy. Rapid weight loss takes some muscle with it, and muscle is the engine that burns calories at rest. The UK Chief Medical Officers recommend muscle-strengthening activity on at least two days a week, on top of 150 minutes of moderate activity. Weights, resistance bands or bodyweight exercises all count.

Eat enough protein and fibre. Both help you feel full, which is exactly the job the jab was doing. Build meals around them rather than around beige carbohydrates.

Weigh yourself regularly. Not obsessively, just often enough to spot a 2kg drift before it becomes a 1st problem.

Plan for the hunger. Your appetite will probably come back within weeks. Expect it, and don’t take it as a personal failing. It’s the medicine wearing off.

Is it safe to buy cheaper jabs online?

When prices rise, cut-price pens appear on social media. Don’t touch them. The MHRA has seized fake weight-loss pens and received reports of people being hospitalised after using them. Some counterfeits appear to have contained insulin instead of the real drug, which can cause dangerously low blood sugar.

These are prescription-only medicines. Only buy from a registered UK pharmacy that asks about your health and has a prescriber review it. If you think you’ve used a fake pen, stop using it and keep the packaging. Call your GP or NHS 111 if you feel unwell, and report it through the MHRA Yellow Card scheme. Call 999 if you have severe symptoms such as confusion, fainting or seizures.

In short

Most people regain weight after stopping GLP-1 jabs. For semaglutide and tirzepatide it averages about 0.8kg a month, and the benefits for blood pressure and cholesterol fade with it. Talk to your prescriber before stopping, and tell your GP if you take other medicines. Use strength training, protein-rich meals and regular weigh-ins to slow the regain. However tempting the price, never switch to unlicensed pens from online sellers.

Sources

AD
Share

You might also like

Newsletter

Health in your inbox

The best guides of the week — collected, without the noise, for anyone who likes to stay a step ahead.

Every week. Unsubscribe whenever you like.